Wyoming, 2022

High Wind in Wyoming, December 19 to 21, 2022

December 19 to 21, 2022 · NWS CYS · 12 events in 11 counties and zones

Multiple periods of strong winds developed across wind-prone areas of southeast Wyoming with a more widespread event on the 21st ahead of a strong frontal boundary. Interstates 80 and 25 were closed to light, high-profile vehicles for multiple periods of time due to strong winds.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Multiple periods of strong winds developed across wind-prone areas of southeast Wyoming with a more widespread event on the 21st ahead of a strong frontal boundary. Interstates 80 and 25 were closed to light, high-profile vehicles for multiple periods of time due to strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 19, 6:11 AM MST, 15 minutes earlier.

Area forecast discussion, Dec 19, 6:11 AM MST, 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
611 AM MST Mon Dec 19 2022

.UPDATE...
Issued at 609 AM MST Mon Dec 19 2022

Bordeaux gusting to 57 mph this morning currently. Decided to add
them to the current High Wind Warning as strongest winds are just
starting to materialize. Updates sent.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 230 AM MST Mon Dec 19 2022

Strong winds in some wind prone areas today. Next arctic boundary
set to move into the area from the north Wednesday...bringing
bitterly cold temperatures and dangerous windchill temperatures to
all areas Wednesday night through Thursday night. These are the
forecast challenges in the short term.

Currently...First stalled out arctic boundary currently over the
area...lays along a line from Kimball to Wheatland to Casper and
then northwest into western Montana this morning. East and north
of this front...1AM temperatures are in the low single digits
above and below zero. South and west of this front...mid to upper
teens and low 20s are being report on area observations. To our
north...up in the central Canadian Provinces...temperatures at 13
to 25 below zero are being reported under a 1050mb high pressure
system. Second arctic boundary currently lays along the
Canada/U.S. border.

For today...concern will be winds. GFS continues to forecast
50-55kt winds from 700mb down to 800mbs along and west of the
Laramie Range. Craig to Casper 850/700mb height gradients by 12Z
up to 74/50mtrs that peak out at 15Z at 75/53mtrs. Confidence
fairly high on seeing warning level winds at Arlington and over
the Summit ...especially during this 12 to 18Z time period.

Arctic boundary may shift a little east to the Wyoming/Nebraska
stateline this afternoon...as an upper shortwave tracking quickly
across the Dakotas aid in this eastern movement. But overall...it
does not shift too far east.

Canadian surface high continues to track south Tuesday...with
700mb temperatures falling across Montana into the mid 20 below
zero range. The secondary arctic boundary begins to shift south
into southern Montana/northern Wyoming early Wednesday morning
around 12Z as upper associated shortwave digs into northern Idaho
and western Montana. By Wednesday afternoon...the boundary looks
to be located across the northern half of the CWA across
Converse/Niobrara Counties and the northern Panhandle by 00Z
Thursday. 700mb temperatures behind the front forecast anywhere
from -24C to -32C. 850mb temperatures just as cold with -22 to
-32C behind the front.

Maintained the bitterly cold temperatures advertised by the prior
shift as current NBM guidance still looks way to warm. Based off
850/700mb temperatures...would think temperatures are going to be
at least that cold. North winds behind this boundary are going to
be pretty strong Wednesday night into Thursday
morning...especially east of the Laramie Range. GFS forecasting
850mb winds over the Panhandle to the east Laramie Range slopes up
to 35kts. As a result...dangerous windchill temperatures are still
forecast to be between -50 to -60F east of Interstate 25. West of
Interstate 25...weaker winds are forecast...but still seeing
windchill temperatures of -30 to -35F.

Still a ways out to pull the trigger on the Windchill warning just
yet. Will give the dayshift another look at the 12Z guidance to
make that determination.

One last concern will be the snow that will be slightly ahead and
along the front. Getting advisory level snow for some areas...with
north facing slopes of the Sierra Madre...Snowy and possibly the
north Laramie Range getting close to warning levels. Would foresee
a snow/blowing advisory for most areas and maybe a warning for
these mountains. If the ECMWF QPF pans out...Carbon County could
well be in a warning as 12 hour QPF is over .6 inches. With high
snow ratios of even 15-20 to 1...that would give them 9-12
inches.

.LONG TERM...(Thursday through Sunday)
Issued at 330 AM MST Mon Dec 19 2022

The main story for the end of the medium range forecast into the
long range forecast continues to be the unprecedented cold weather
behind an anomalously strong dome of high pressure. Model guidance
trends continue to show dangerous cold temperatures and wind chills
by Thursday morning. Once the cold air has moved out of the area by
the weekend, the high wind machine is expected to ramp up again.
However, slightly above average temperatures are favored by the end
of our extended forecast into the 30s and 40s.

The 0Z suite of MOS model guidance combined with NBM and NBM 5th
percentile have trended colder for a daily low-maximum on Thursday.
Have bumped the temperatures down a few more degrees, which is
likely to not be welcomed by the region as it occurs. This puts
several areas in the double digit negative temperature threshold of
the daytime maximum. Cheyenne is likely to approach -10F for a
daytime high. That is the current daytime low-maximum record for
12/22. Normally the frigid temperatures would be something to not
worry about during Meteorological winter for our area, but boundary
layer winds are expected to mix down to the surface. 700mb
temperatures of -20C to -35C are progged as of the 0Z model guidance
of the extended model range on Thursday morning. Plus, wind gusts
Thursday morning into Friday morning east of the Laramie Range
will be 20 to 40+ mph. The net result is wind chills east of the
Laramie Range on Thursday morning of -50F to -65F!

The previous extended forecast discussion did a great job
detailing how dangerous wind chills can and do have a very
negative impact on both the human and agricultural community. This
extremely cold air mass is likely to be talked about potentially
for the next decade if guidance continues to hold true with its
deterministic output. Temperatures are -3 to -5 standard
deviations from their ensemble member normals per the CFSv2. The
likelihood of frostbite within minutes is expected to be of high
concern during this period. The GFS is advertising a robust 1063mb
surface high over central WY by Thursday afternoon. Additionally,
snowfall is expected to occur as a quick burst of frontogenesis
sweeps through the area. Localized snow bands are being picked up
by medium range guidance early Thursday. Areas in the higher
terrain are progged to reach 8"- 12" in the Snowy and Sierra Madre
Ranges. The lower terrain could see 2-5" with localized higher
amounts closer to 6" should model guidance come into better
agreement the next couple of days, by early Thursday morning. The
cold air will persist through Friday, and have lowered the
forecast highs due to the lingering cold air mass. Forecast highs
in the single digits to middle teens will be observed on Friday.

The good news is that despite the very cold temperatures on Thursday
and Friday, WAA will occur beginning Friday night as heights in the
lower and mid-levels begin to increase thanks to an upper level
ridge amplifying. Some members of the extended guidance have a
shortwave riding along the northwest flow aloft Friday night into
Saturday afternoon. This shortwave is expected to slide to our south
with most of its energy, potentially bringing snowfall to the
mountains west of the Laramie Range. Daytime highs will be in the
20s and 30s on Saturday. Localized downslope warming is possible on
Saturday east of the Laramie Range thanks to gusty winds making a
return to the area. At this time of inspection, the wind prone/gap
corridors of Bordeaux and Arlington/Elk Mountain are favored for
strong winds of 50-60mph on Saturday. Additional upper level ridge
amplification is expected on Sunday into Monday, with near seasonal
to above average temperatures in the 30s and 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1033 PM MST Sun Dec 18 2022

VFR flight conditions expected for the southeast WY terminals
through the forecast period. Winds gusts will ramp up by mid-day
today, up to 35-40 kts at times before decreasing slightly to 30
kts or less after 0Z Tuesday.

NE Panhandle terminals will see MVFR/IFR at KCDR and IFR/LIFR at KAIA
early this morning due to weak upslope VRB winds. High end MVFR
is possible at KBFF this morning, with VFR expected at KSNY
through the forecast period. Wind gusts of 12 kts or less can be
expected for the NE Panhandle terminals.

&&

.FIRE WEATHER...
Issued at 230 AM MST Mon Dec 19 2022

Strong winds expected for Arlington and south Laramie Range today
with a High Wind Warning in effect through 5PM today.
Elsewhere...breezy west winds expected west of the Laramie
Range...with easterly winds east of the Laramie Range. An arctic
front expected to lay along the east slopes of the Laramie Range
this morning will waffle back and forth across the southeast
Wyoming plains today through Tuesday. With cold temperatures and
existing snowpack...fire weather concerns will be minimal. A
strong artic high pressure system currently in central Canada
still on track to move into central Montana Wednesday...driving
the next arctic front south across the area. Widespread snow
Wednesday ahead and along this front as it moves south into
Colorado. Bitterly cold air behind the front will occur for all
areas through at least Friday. Warmer air returns for the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Watch from Wednesday afternoon through Friday morning
     for WYZ101>119.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-110-
     116-117.

NE...Wind Chill Watch from Wednesday afternoon through Friday morning
     for NEZ002-003-019>021-054-055-095-096.

&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...BW
AVIATION...BW
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 19, 5:05 AM MST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
505 AM MST Mon Dec 19 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>115-118-119-
201215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
505 AM MST Mon Dec 19 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Dangerous and bitter cold wind chill temperatures are expected
Wednesday through Friday across southeast Wyoming and the western
Nebraska Panhandle. Periods of snow will also accompany the arrival
of the arctic airmass, with light snowfall accumulations expected
Wednesday night. Please see the latest Wind Chill Watch for
additional details on this extreme cold event.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110-116-117-201215-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
505 AM MST Mon Dec 19 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for the Arlington and
Interstate 80 Summit wind prone areas through 5 PM today. Gusts
of 60 to 70 MPH are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Dangerous bitter-cold wind chill temperatures are expected late
Wednesday night through Thursday night. Please see the Wind Chill
Watch for additional details.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 19, 6:23 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
623 AM MST MON DEC 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
12/19/2022  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

&&

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 19, 6:26 AM MST to December 21, 2:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT mesonet stations along Interstate 80 between Laramie and Rawlins reported high winds with gusts 60 to 70 mph for an extended period of time. WYDOT mesonet station at County Road 402 along Interstate 80 measured maximum wind gust 3 miles east-southeast of Elk Mountain at 1:20 PM MST on the 21st.

High Wind, Central Laramie Range and Southwest Platte County

When
December 19, 6:26 AM MST to 8:56 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.

High Wind, Central Laramie County

When
December 19, 12:27 PM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
December 21, 12:56 AM MST to 5:52 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.

High Wind, South Laramie Range

When
December 21, 1:25 AM MST to 3:30 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and UPR mesonet station reported high winds with gusts around 60 mph. WYDOT mesonet station Summit East (WY28) along Interstate 80 measured maximum wind gust 11 miles southeast of Laramie.

High Wind, South Laramie Range Foothills

When
December 21, 4:06 AM MST to 1:36 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.

High Wind, East Platte County

When
December 21, 5:06 AM MST to 12:36 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.

High Wind, Converse County Lower Elevations

When
December 21, 6:18 AM MST to 1:12 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT mesonet station Deer Creek along Interstate 25 measured maximum wind gust 1 mile south of Glenrock.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 21, 9:50 AM MST to 1:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek RAWS station near Muddy Gap reported maximum wind gust.

High Wind, Laramie Valley

When
December 21, 10:45 AM MST to 2:40 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple WYDOT and UPR mesonet stations reported high winds. UPR mesonet station WILCX1 (UP263) measured maximum wind gust 5 miles north of Rock River. Also, the Laramie Airport ASOS station reported a 66 mph wind gust.

High Wind, Central Carbon County

When
December 21, 12:29 PM MST to 2:08 PM MST
Where
Central Carbon County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Numerous WYDOT and UPR mesonet station reported high winds with gusts 60 to 70 mph. UPR mesonet station HADSL1 (UP251) measured maximum wind gust 9 miles west of Rawlins. Also, the Rawlins Airport ASOS station (KRWL) measured a peak wind of 72 mph.

High Wind, Shirley Basin

When
December 21, 12:43 PM MST to 1:14 PM MST
Where
Shirley Basin forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Estimated wind gust from WYDOT mesonet station Shirley Basin and nearby observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066257, 1066258, 1066260, 1066259, 1066471, 1066470, 1066447, 1066261, 1066445, 1066469, 1066450, 1066446.